The consequences to assuming you're safe

thumb anon EcstacyEditor's note: Our writer has asked to remain anonymous in the story in order to avoid any stigmatization with drug use

Every Monday morning for the past month seems to hold the same story. Another young person has died over the weekend from what is suspected to be tainted ecstasy while more are hospitalized after overdosing.

Calgary Police Services have issued warnings about pills containing paramethoxy-methamphetamine (PMMA), a substance five times more deadly than ecstasy and the reason behind the deaths in Alberta and British Columbia.

Statistics Canada's website states ecstasy was reported as one of the most prevalently used drugs with 0.7 per cent surveyed in Canada in 2010 admitted to using the drug.

Hardly a number worth sweating over, but if the events of the past weeks show us anything, ecstasy is still something to be concerned about.

"We were standing in a line waiting to refill our water bottles when I leaned over and started throwing up. Scared that the paramedics on staff would see, my friend rushed me to the bathroom."
—Anonymous

So what specifically is ecstasy? It's most commonly ingested as a pill, but it can be snorted and injected as well. It travels through the blood stream to the brain where it causes the release of serotonin, dopamine and norepinephrine, the chemicals that cause a user to feel nothing less then amazing.

I know this because I used to do ecstasy.

I was 21 when I took my first hit of ecstasy. It was Boxing Day and I was out partying with a girlfriend. We climbed into the back of her dealer's car and she taught me how to do lines using methylenedioxymethamphetamine, more commonly known MDMA, or M.

One hit turned into three and we spent the night bar hopping around the city. The first time you do M or E is always the best.

I can still remember how everything I touched felt amazing, how I couldn't stop moving and how I could hardly talk but still felt unbelievably phenomenal, the best I ever felt in my entire life. I could understand how people become addicted to the stuff.

Fast forward two months and it's two in the morning at a rave in Edmonton. I'd taken at least four hits of E in the past three hours and I wanted more. I can remember the friend I was with refusing and saying I'd had enough. In retrospect, her refusal probably saved me from an even worse outcome than what happened.

We were standing in a line waiting to refill our water bottles when I leaned over and started throwing up. Scared that the paramedics on staff would see, my friend rushed me to the bathroom, where I spent the next three hours being the most violently ill I'd ever been in my life.

I don't honestly remember a lot except that I was incredibly hot and then freezing cold. At times I was mildly concerned and wondered if I needed to go to the hospital, but I was too high to really care and too sick to get off the floor.

I was so messed up that I started hallucinating. My friend didn't know what to do. We were in a different city and had been doing drugs. If she got the paramedics there to help it would mean a trip to the hospital and a phone call to our parents and God only knows what else.

Anon Ecstacy2A photo of the rave I attended the night I overdosed. Photo illustration by: AnonymousBecause I hadn't taken a lethal amount I was lucky. If you count spending hours parked in front a toilet, hallucinating, shivering with cold and seized by crippling stomach cramps lucky. I was able to walk out of there, which is more than I can say for a lot of people I saw wheeled by that night on stretchers.

The weeks that followed that night were some of the worst of my life. I couldn't sleep. I'd have random flashbacks where suddenly I'd be intensely high again. I was paranoid and if I did manage to sleep I was seized with night terrors so intense and vivid I'd be up all night after. My body temperature was completely messed up to the point where I was sitting with the windows open in - 30C weather. I'd clenched my jaw so tightly I could hardly open it for a week.

However, the worst was how depressed I felt for weeks after my overdose. I'd taken so much it took awhile for my brain to start producing serotonin again. I can remember lying in bed wishing I had never taken those pills.

When I read these stories in the news about people dying I'm always brought back to that night. I can understand why people do this drug and I know that every single one of those people that have overdosed or died thought what they where taking was safe but the thing about drugs is that nothing is ever safe. You take that hit of E assuming you're going to have a great night but sometimes that's the last thing you'll ever do.

 

Mike 25.09.2012 16:05  
samE   i can relate, i used to do it so much. then one night i felt scared. that great feeling you usually get, turned upside down. i felt like something bad was about to happen. my heart raced and i felt like couldnt talk any more. my friend kept asking me questions to distract me but it was hard to understand him. he gave me a massage but it his touch was too intense and i could feel my spine heat up and the back of my head tingle. it almsot felt like someones hand was on the back of my head. i went pale and kept shaking. i Knew i was going to die. 4 hours went by and my color came back. long story short. i suffer from panic attacks and its hard to sleep. after a year later. i went from getting panic attacks everyday to getting them once a month. i get muscle spasms. those are annoying. Im assuming that i am still recovering.  
   
       
David H. 17.02.2012 00:44  
  Your story is definitely eye-opening. Yes, the media is abuzz with news about PMMA and the young people who have died from taking contaminated pills - but your experience goes to show the risks that come with "normal" E. I'm glad you're okay now.  
   
       

    COMMENTS: In accordance with our web policy, we reserve the right to edit reader comments for length, clarity, taste or legal reasons. In an effort to maintain reasonable community standards, the Calgary Journal will not publish comments that contain profanity, contain personal attacks, or are potentially libelous.'

  • Smileys
  • :confused:
  • :cool:
  • :cry:
  • :laugh:
  • :lol:
  • :normal:
  • :blush:
  • :rolleyes:
  • :sad:
  • :shocked:
  • :sick:
  • :sleeping:
  • :smile:
  • :surprised:
  • :tongue:
  • :unsure:
  • :whistle:
  • :wink:
 
  • 1000 Characters left